Pennsylvania, 2003

Tornado in Pennsylvania, July 21, 2003

July 21, 2003 · NWS CTP · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 21, 1:02 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 21, 1:02 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTION
202 PM EDT MON JUL 21 2003

UPDATE FOR SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL
COUNTIES EXCEPT ADAMS...LANCASTER...YORK.

.CTP...
PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL COUNTIES
EXCEPT ADAMS...LANCASTER...YORK.
...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS.

KL
Hazardous weather outlook, Jul 21, 3:44 AM EST, 10 hours 31 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN
ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD
WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR
TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE
RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 21, 12:45 PM EST, 1 hour 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT MON JUL 21 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...COLUMBIA...
CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...LEBANON...MCKEAN...MIFFLIN...MONTOUR...NORTHERN CENTRE...
NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...
POTTER...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...SOUTHERN
CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...UNION AND WARREN.

A COLD FRONT...JUST NORTH OF LAKE ERIE...WILL SLOWLY PUSH SOUTHWARD
TOWARD PENNSYLVANIA LATE TODAY. THUNDERSTORMS WILL DEVELOP IN THE
WARM AND HUMID AIRMASS AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SOME
OF THE STORMS THAT FORM LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

The radar

The State College radar (KCCX), 107 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, McKean

When
July 21, 2:15 PM EST to 2:30 PM EST
Where
McKean County, 3 mi NE of Mt Jewett
Rating
F1
Path length
5.5 mi
Path width
600 yd
Property damage
$46 million
Reported by
EMERGENCY MANAGER
Coordinates
41.767, -78.617

A team from the National Weather Service office in State College surveyed damage and interviewed residents and emergency management officials in McKean county. The team determined that an F1 tornado touched down in McKean county between 315 pm and 330 pm local time on July 21st 2003.The thunderstorm which spawned the tornado first started producing downburst wind damage 2 miles west of the town of Kane. It continued to the Northeast for 15 miles...before the tornado itself touched down 1 mile west of the Kinzua Viaduct in a wooded area. The tornado continued northeast, producing a damage path 3 1/2 miles long, and about 1/3 mile wide. Winds were estimated at 100 mph, which classifies the tornado as an F1 on the Fujita scale. The tornado caused the collapse of the historic Kinzua Viaduct Bridge. Nine of the 20 bridge supports were destroyed...leading to the collapse of the bridge. One employee of the Kinzua Bridge State Park was injured during the collaspe of the bridge. Thousands of trees were also downed along the path of the tornado.The Kinzua Bridge, constructed in 1882, was listed as one of Pennsylvania's 10 most endangered historic properties. The viaduct, at 301 feet high and 2053 feet long was the fourth largest in the nation. The bridge which once was capable of holding the 511 ton "Big Boy", the largest steam engine in the world, was closed to rail traffic in June of 2002 after inspection by the DCNR showed significant structural weakening.. Later, in August 2002, the bridge was closed to pedestrian traffic as well. The Kinzua Bridge was in the midst of a 10.8 million dollar restoration project which began in February 2003.The tornado then lifted up about 2 1/2 miles northeast of the bridge. Downburst wind damage continued to about 2 miles north of Smethport, where the tornado once again touched down. The tornado continued on a north-northeast path until it lifted again about 1 mile north of Farmers Valley, near the intersections of routes 46 and 446. Top wind speeds during the second touchdown were estimated at 80 to 90 mph, again classifying the storm as an F1 in intensity. The path of the second touchdown was about 3 miles long, with a width of about 150 yards.This second touchdown damaged 2 barns...and destroyed a third. Two homes and a church were also damaged. No injuries or deaths were reported.On August 6th, Governor Edward G. Rendell signed a Proclamation of Disaster Emergency to support recovery efforts in several northwestern Pennsylvania counties including McKean. Aslo, a request was made for a Presidential Declaration for a Major Disaster for the Commonwealth of Pennsylvania, specifically requesting the implementation of the Public Assistance Grant Program.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyThe tornado archive for Pennsylvania, 2003Warnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367627.